Alert archive / Idaho / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Pocatello, ID

July 28, 1998Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 28, 1998, 1:03 PM MDT for Power County, Idaho. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1998, 1:03 PM MDT (19:03 UTC)
Expired
Jul 28, 1998, 2:05 PM MDT
In force
62 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Power County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1998-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1998-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 281905
FFWPIH
IDC077-282005-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
103 PM MDT TUE JUL 28 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN POWER COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 205 PM MDT

* AT 100 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 2 MILES WEST OF PAULINE...WHICH
  IS NEARLY STATIONARY.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT
IN FLOODING OF ROAD INTERSECTIONS AND LOW-LYING AREAS.

END/DDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:17 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 9:17 AM MDT, 3 hours 46 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
917 AM MDT TUE JUL 28 1998

SOUTHEAST IDAHO REMAINS RATHER MOIST WITH DEWPOINTS IN THE UPPER 50S
TO LOWER 60S.  A SHORTWAVE WILL PUSH ACROSS EASTERN IDAHO THIS
AFTERNOON WHICH WILL PROVIDE ENOUGH LIFT TO ENHANCE THUNDERSTORM
ACTIVITY.  UPPER FLOW IS STILL VERY WEAK SO EXPECT HEAVY RAIN UNDER
THE THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS WHERE OROGRAPHIC
LIFT WILL HELP OUT.  IN COORDINATION WITH BOI...WILL LIKELY ISSUE A
FLASH FLOOD WATCH FOR ZONES 19/22/23 FOR THIS AFTERNOON AND EVENING.
THE SHORTWAVE WILL PUSH EAST OF THE AREA LATER TONIGHT WITH DRIER AIR
MOVING INTO SOUTHEAST IDAHO.  HOWEVER THERE WILL STILL BE ENOUGH
RESIDUAL MOISTURE AROUND TO FIRE A FEW THUNDERSTORMS WITH THE
AFTERNOON HEATING.  THEREFORE ISOLATED SHOWERS/THUNDERSTORMS LOOK GOOD
FOR TOMORROW.  DDB

.WSR88D KSFX OPERATIONAL...VCP32.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:05 PM MDTFlash Flood WarningPIHBannock, Power60 min

Nearby

Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.